OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Editor: Franco Gori
  • Vol. 29, Iss. 9 — Sep. 1, 2012
  • pp: 1885–1899

Three-dimensional Neumann-series approach to model light transport in nonuniform media

Abhinav K. Jha, Matthew A. Kupinski, Harrison H. Barrett, Eric Clarkson, and John H. Hartman  »View Author Affiliations


JOSA A, Vol. 29, Issue 9, pp. 1885-1899 (2012)
http://dx.doi.org/10.1364/JOSAA.29.001885


View Full Text Article

Enhanced HTML    Acrobat PDF (716 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

We present the implementation, validation, and performance of a three-dimensional (3D) Neumann-series approach to model photon propagation in nonuniform media using the radiative transport equation (RTE). The RTE is implemented for nonuniform scattering media in a spherical harmonic basis for a diffuse-optical-imaging setup. The method is parallelizable and implemented on a computing system consisting of NVIDIA Tesla C2050 graphics processing units (GPUs). The GPU implementation provides a speedup of up to two orders of magnitude over non-GPU implementation, which leads to good computational efficiency for the Neumann-series method. The results using the method are compared with the results obtained using the Monte Carlo simulations for various small-geometry phantoms, and good agreement is observed. We observe that the Neumann-series approach gives accurate results in many cases where the diffusion approximation is not accurate.

© 2012 Optical Society of America

OCIS Codes
(000.3860) General : Mathematical methods in physics
(110.2990) Imaging systems : Image formation theory
(170.3660) Medical optics and biotechnology : Light propagation in tissues
(110.6955) Imaging systems : Tomographic imaging

ToC Category:
Imaging Systems

History
Original Manuscript: March 29, 2012
Revised Manuscript: June 29, 2012
Manuscript Accepted: July 2, 2012
Published: August 17, 2012

Virtual Issues
Vol. 7, Iss. 11 Virtual Journal for Biomedical Optics

Citation
Abhinav K. Jha, Matthew A. Kupinski, Harrison H. Barrett, Eric Clarkson, and John H. Hartman, "Three-dimensional Neumann-series approach to model light transport in nonuniform media," J. Opt. Soc. Am. A 29, 1885-1899 (2012)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-29-9-1885

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited